Alert archive / Nevada / Special Weather Statements in 2011
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Jul 15, 2011, 4:21 PM PDT for Storey County, Nevada. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2011, 4:21 PM PDT (23:21 UTC)
- Expired
- Jul 15, 2011, 4:45 PM PDT
- In force
- 24 min
- Issued by
- NWS Reno, NV
County Storey County, NV
The radar
The Reno radar (KRGX), 55 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1678 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
738
WWUS85 KREV 152321
SPSREV
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
421 PM PDT FRI JUL 15 2011
NVZ003-004-152345-
GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
421 PM PDT FRI JUL 15 2011
...STRONG THUNDERSTORM NEAR SOUTH OF DAYTON AND STAGECOACH...
AT 419 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF RAWE PEAK...OR 15 MILES EAST
OF CARSON CITY...AND MOVING NORTH AT 10 MPH.
OCCASIONAL LIGHTNING...RAIN WITH RAINFALL AMOUNTS OF AROUND ONE HALF
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE MILES...AND
SMALL PEA SIZE HAIL... ARE EXPECTED WITH THIS STORM.
* LOCATIONS AFFECTED INCLUDE...STAGECOACH AND RAWE PEAK.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.
&&
LAT...LON 3938 11936 3909 11942 3909 11953 3930 11951
3934 11946
TIME...MOT...LOC 2320Z 187DEG 8KT 3910 11949
$$
LINDAMANWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 15, 2:08 PM PDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 15, 2:08 PM PDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 208 PM PDT FRI JUL 15 2011 .SHORT TERM... WEAK TROF OFF THE WEST COAST WILL SWING INLAND THIS EVENING...KEEPING A THREAT OF ISOLD-SCT TSTMS OVER THE REGION. THE COMBINATION OF EAST WINDS AND SSW WINDS ALONG THE SIERRA CREST HAS ALLOWED SOME CUMULUS TO FORM NEAR THE CARSON RANGE WITH SOME CELLS TRYING TO FORM NEAR THE DOUGLAS-ALPINE COUNTY LINE. PRIMARY AREAS OF INSTBY THRU LATE AFTN INCLUDE THE SIERRA FROM TAHOE SOUTH TO MONO COUNTY...AND ALSO FROM NERN CA TO NWRN NV WITH GENERAL CELL MOVEMENT MAINLY TO THE NORTH. HIGH RESOLUTION MODEL OUTPUT IS HINTING THAT SOME CELLS COULD BUILD BACK TO NEAR THE RENO-SPARKS VICINITY BTWN 22Z-01Z...WITH A FEW STRONG CELLS POSSIBLE AS OUTFLOWS INTERACT WITH LOW-MID LEVEL CONVERGENCE AFTER RIDGE WINDS AT SLIDE MTN SHIFT TO THE SOUTHWEST. BY THIS EVENING...THE FORCING FROM RENO-TAHOE SOUTHWARD IS EXPECTED TO WEAKEN BUT LINGER FOR A FEW MORE HOURS FARTHER NORTH WHICH WILL BE IN CLOSER PROXIMITY TO THE MAIN TROF. ELEVATED INSTBY WITH 500-300 MB LAPSE RATES NEAR 7.5 C/KM IN PORTIONS OF NWRN NV WILL KEEP THE POSSIBILITY OF A FEW TSTM CELLS GOING THRU EARLY SAT MORNING. FOR THE REMAINDER OF THE WEEKEND AND INTO MONDAY...LONGWAVE TROF IS EXPECTED TO BECOME RE-ESTABLISHED OFF THE WEST COAST AND KEEP MODERATE SSW FLOW ALOFT OVER THE SIERRA AND WRN NV. WITH THE UPPER LEVEL JET EXPECTED TO BE TOO FAR EAST AND DYNAMICS ASSOCIATED WITH THE OFFSHORE TROF TOO FAR WEST...MOISTURE AND INSTBY DO NOT APPEAR TO BE SUFFICIENT FOR PRODUCING ANY TSTMS. THE PRESENCE OF THIS TROF WILL ALSO KEEP DAYTIME TEMPS A FEW DEGREES BELOW NORMAL WITH ONLY THE LOWER VALLEYS NEAR AND EAST OF HWY 95 EXPECTED TO SURPASS 90 DEGREES. ZEPHYR-TYPE BREEZES GUSTING NEAR 30 MPH ARE EXPECTED THRU THE WEEKEND...PRODUCING SOME CHOP ON TAHOE BUT BASED ON RECENT DAYS WITH SIMILAR WINDS THE OVERALL CONDITIONS SHOULD REMAIN JUST BELOW LAKE WIND CRITERIA. A SLIGHT INCREASE IN GUST SPEED AND DURATION OF AFTERNOON WINDS IS PROBABLE BY MONDAY AS SFC PRESSURE AND 700 MB THERMAL GRADIENTS TIGHTEN A BIT. MJD .LONG TERM...TUESDAY THROUGH FRIDAY... 500MB HEIGHTS TO INCREASE TUESDAY AND WEDNESDAY AS THE PAC NW TROUGH WEAKENS AND RIDGING OVER THE SW US BUILDS INTO THE FORECAST AREA. THIS WILL KEEP TEMPS NEAR TO A FEW DEGREES BELOW NORMAL WITH MOSTLY CLEAR SKIES. THE BIGGER ISSUE WILL BE GUSTY AFTERNOON WINDS AS THE AREA REMAINS IN STRONG GRADIENT BETWEEN THE COOLER PAC NW TROUGH AND THE MUCH WARMER SW RIDGE. THE MODELS DIVERGE FOR THURSDAY AND FRIDAY WITH THE EC DROPPING ANOTHER ANOMALOUSLY COLD LOW DOWN THE PAC NW COAST BRINGING COOLER CONDITIONS AND CONTINUED GUSTY AFTERNOON AND EVENING BREEZES. THE GFS ALLOWS THE SW US RIDGE TO EXPAND INTO NEVADA WITH WEAK ZONAL FLOW OVER THE PAC NW AND MUCH HIGHER HEIGHTS. THE GFS ENSEMBLES ARE CONSISTENT BESIDES A FEW SLIGHTLY COOLER SOLUTIONS. DID LOWER THE GOING FORECAST A FEW DEGREES AS THE 12Z GFS IS COOLER THEN WHAT WE WERE ADVERTISING AND MIGHT STILL BE COOL ENOUGH. GOING FORECAST WILL NEED TO BE COOLED SEVERAL DEGREES MORE IF THE GFS STARTS LEANING TOWARD THE EC SOLUTION. MILNE && .AVIATION... A FEW SHOWERS OR STORMS POSSIBLE WITH THE LOW OVERHEAD EARLY THIS EVENING OVER THE SIERRA INTO WESTERN NV BUT ANY CONVECTION SHOULD KICK EAST AS WESTERLY FLOW DOMINATES IN THE EVENING. SOME AFTERNOON GUSTS TO 25 MPH THE NEXT FEW DAYS...BUT OVERALL NO SIGNIFICANT IMPACTS TO AVIATION OTHER THEN ISOLATED SHOWERS/STORMS. MUCH DRIER AIR MOVES IN TONIGHT SO FOG AT TRK IS LESS LIKELY BUT A 10-20% CHANCE OF OCCURRING. MILNE && .FIRE WEATHER... ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE AREA LATE THIS AFTERNOON AND CONTINUE INTO THE EVENING. STORM MOTIONS OVER THE ERN HALF OF THE FORECAST AREA SHOULD BE FAIRLY QUICK...LIMITING THE CHANCE FOR WETTING RAINS. OVER THE NRN PORTIONS OF THE FORECAST AREA STORM MOTIONS WILL BE SLOWER AND THUS SOME WETTING RAINS ARE POSSIBLE...BUT THERE COULD STILL BE DRY LIGHTNING OUTSIDE THE CORES OF STORMS. INTO THE WEEKEND DRY CONDITIONS WILL RETURN WITH BREEZY WINDS EXPECTED EACH DAY...ALTHOUGH THE WINDS WILL BE STRONGER SUNDAY AND MONDAY. THIS IS IN RESPONSE TO AN APPROACHING UPPER LVL TROF. DRY SW FLOW ALOFT WILL MOVE INTO THE AREA LATE SATURDAY. AS THE PRESSURE GRADIENT INCREASES BY SUNDAY EXPECT AFTERNOON WIND GUSTS UP TO AS HIGH AS 30 MPH ALONG THE HIGHWAY 395 CORRIDOR AND POINTS EAST... ESPECIALLY NORTH OF HIGHWAY 50. WINDS WILL BE MARGINAL FOR RED FLAG CONDITIONS SUNDAY. ZONE 450 IS LIKELY TO SEE THE STRONGEST WIND GUSTS...BUT RIGHT NOW FEEL GUSTS 30 MPH OR BETTER WILL NOT BE WIDESPREAD ENOUGH TO WARRANT ISSUING A FIRE WEATHER WATCH. SUBSEQUENT SHIFTS WILL REEVALUATE THIS. BY MONDAY AFTERNOON AND EARLY MONDAY EVENING WIND GUSTS AT OR ABOVE 30 MPH SHOULD BE WIDESPREAD ENOUGH...ALONG WITH RELATIVE HUMIDITY DROPPING TO THE SINGLE DIGITS...THAT CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP EAST OF THE SIERRA INTO WRN NV AND NORTH INTO FAR NE CA. WILL NOT ISSUE A WATCH YET FOR MONDAY BUT THERE IS A STRONG POSSIBILITY ONE WILL BE ISSUED BY LATE SATURDAY AFTERNOON FOR MONDAY. MLF && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
In the hours before
Special weather statement, Jul 15, 2:43 PM PDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 243 PM PDT FRI JUL 15 2011 CAZ072-NVZ003-152215- GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA- 243 PM PDT FRI JUL 15 2011 ...STRONG THUNDERSTORM IN EASTERN ALPINE AND WESTERN DOUGLAS COUNTY... AT 239 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR TOPAZ LAKE...AND MOVING NORTH AT 10 MPH. OCCASIONAL LIGHTNING...SMALL PEA SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO 40 MPH... ARE EXPECTED WITH THIS STORM. THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 395 BETWEEN HOLBROOK JUNCTION AND GARDNERVILLE. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS. HEAVY RAINFALL MAY RESULT IN PONDING WATER AND DECREASED VISIBILITY. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS. && LAT...LON 3889 11966 3888 11953 3868 11960 3869 11966 TIME...MOT...LOC 2140Z 198DEG 8KT 3873 11962 LINDAMAN
Special weather statement, Jul 15, 3:29 PM PDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 329 PM PDT FRI JUL 15 2011 CAZ073-NVZ001-003-152330- GREATER RENO-CARSON CITY-MINDEN AREA-MINERAL AND SOUTHERN LYON COUNTIES-MONO- 329 PM PDT FRI JUL 15 2011 ...MODERATE TO STRONG THUNDERSTORMS DEVELOPING AND MOVING NORTH THROUGH 430 PM... AT 322 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF COLEVILLE...AND MOVING NORTH AT 10 MPH. ADDITIONAL THUNDERSTORMS ARE DEVELOPING NEAR TOPAZ LAKE AND ALSO MOVING NORTH AT NEAR 10 MPH. OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE MILES...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO 40 MPH...ARE EXPECTED WITH THESE STORMS. * LOCATIONS AFFECTED INCLUDE...HOLBROOK JUNCTION...SMITH...SMITH VALLEY...WELLINGTON...THE JUNCTION OF NEVADA 338 AND NEVADA 829 AND NEVADA 208 AT THE DOUGLAS LYON COUNTY LINE. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && LAT...LON 3891 11960 3896 11930 3854 11932 3868 11955 TIME...MOT...LOC 2226Z 172DEG 9KT 3861 11938
Special weather statement, Jul 15, 3:53 PM PDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 353 PM PDT FRI JUL 15 2011 NVZ005-152330- NORTHERN WASHOE COUNTY- 353 PM PDT FRI JUL 15 2011 ...STRONG THUNDERSTORM OVER NORTHERN WASHOE COUNTY NEAR VYA... AT 343 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 10 MILES SOUTH OF VYA...OR 17 MILES SOUTHEAST OF CEDARVILLE...AND MOVING NORTH AT 15 MPH. OCCASIONAL LIGHTNING...BRIEF HEAVY RAIN WITH RAINFALL AMOUNTS OF UP TO ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE MILES...MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 40 TO 45 MPH... ARE EXPECTED WITH THIS STORM. * LOCATIONS AFFECTED INCLUDE...VYA. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && LAT...LON 4172 11992 4166 11964 4136 11981 4142 12000 TIME...MOT...LOC 2252Z 195DEG 14KT 4144 11988 JHW
Local storm report, Jul 15, 3:54 PM PDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
354 PM PDT FRI JUL 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL 1 NNW COLD SPRINGS VALL 39.69N 119.97W
07/15/2011 M0.25 INCH WASHOE NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED PEA SIZED HAIL AND BRIEF
RAINFALL.
&&
MCGUIRESpecial weather statement, Jul 15, 3:56 PM PDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 356 PM PDT FRI JUL 15 2011 NVZ003-152330- GREATER RENO-CARSON CITY-MINDEN AREA- 356 PM PDT FRI JUL 15 2011 ...STRONG THUNDERSTORM IN SOUTHERN STOREY COUNTY... AT 352 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR VIRGINIA CITY...AND MOVING NORTHEAST AT 20 MPH. OCCASIONAL LIGHTNING...RAIN WITH RAINFALL AMOUNTS OF AROUND ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE MILES...AND SMALL PEA OR MARBLE SIZE HAIL... ARE EXPECTED WITH THIS STORM. * LOCATIONS AFFECTED INCLUDE...GOLD HILL...VIRGINIA CITY AND NEVADA 341 AT WASHOE-STOREY CO LINE. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && LAT...LON 3949 11957 3940 11944 3928 11963 3929 11967 TIME...MOT...LOC 2255Z 218DEG 19KT 3929 11963 LINDAMAN
Special weather statement, Jul 15, 4:21 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
421 PM PDT FRI JUL 15 2011
NVZ003-004-152345-
GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
421 PM PDT FRI JUL 15 2011
...STRONG THUNDERSTORM NEAR SOUTH OF DAYTON AND STAGECOACH...
AT 419 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF RAWE PEAK...OR 15 MILES EAST
OF CARSON CITY...AND MOVING NORTH AT 10 MPH.
OCCASIONAL LIGHTNING...RAIN WITH RAINFALL AMOUNTS OF AROUND ONE HALF
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE MILES...AND
SMALL PEA SIZE HAIL... ARE EXPECTED WITH THIS STORM.
* LOCATIONS AFFECTED INCLUDE...STAGECOACH AND RAWE PEAK.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.
&&
LAT...LON 3938 11936 3909 11942 3909 11953 3930 11951
3934 11946
TIME...MOT...LOC 2320Z 187DEG 8KT 3910 11949
LINDAMANThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:43 PM PDT | Special Weather Statement | REV | Douglas | 32 min |
| Jul 15, 3:29 PM PDT | Special Weather Statement | REV | Douglas | 61 min |
| Jul 15, 3:53 PM PDT | Special Weather Statement | REV | 37 min | |
| Jul 15, 3:56 PM PDT | Special Weather Statement | REV | Storey | 34 min |
| Jul 15, 4:29 PM PDT | Special Weather Statement | REV | Douglas | 46 min |
| Jul 15, 4:45 PM PDT | Special Weather Statement | REV | Storey | 45 min |
Nearby
Special Weather Statements in Nevada, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.